A doctor may prescribe opioid medications to manage pain after surgery or traumatic injury. They may also prescribe them for longer than several weeks to manage chronic conditions, such as cancer-associated pain.
Taking opioid medications in the short term for pain control is usually safe. However, there are risks to consider.
This article explores the short-term effects of taking opioids and the overall risks of opioids in general.
Opioid medications bind to opioid receptors in the brain, blocking pain signals that the body sends. These receptors also receive signals of pleasure and trigger the body to release large amounts of dopamine.
Short-term effects of opioids include:
- fatigue or drowsiness
- euphoria, which is a feeling of intense happiness
- nausea with or without vomiting
- slowed breathing
- a state of confusion or change in mental status
These short-term effects usually resolve once the opioid medication is out of the system and are not cause for alarm.
However, a person should only take opioids as a doctor prescribes them to avoid severe or permanent complications.
How do they work?
Opioids attach to opioid receptors on nerve cells found in the brain, spinal cord, gut, and other parts of the body. The opioid blocks pain messages the body sends through the spinal cord up to the brain.
While they are effective at relieving pain, they also induce feelings of euphoria or happiness that make them addictive with misuse.
The risk of addiction is higher when a person takes them for a longer period. However, there is no clear definition of the recommended duration of treatment with opioids.
In the event of an opioid overdose, it is crucial to seek emergency medical attention immediately to prevent brain injury and death.
Naloxone, available under the brand name Narcan, is a medication to reverse an opioid overdose. It works quickly by binding to opioid receptors in the brain and blocking the effects of opioids currently in the system.
Narcan comes as an injection or nasal spray available in some places without a prescription. It is not a substitute for medical attention, although a doctor may administer it while waiting for emergency medical professionals to arrive.
Signs of an opioid overdose
An opioid overdose occurs when an individual takes an excessive amount of opioids, leading to potentially life threatening symptoms and complications.
The amount that induces an overdose may vary from person to person. When taking opioids in the short term, an overdose may occur without any warning.
Slowed breathing is a sign of overdose and may lead to death.
Other signs include:
- falling asleep or losing consciousness
- shallow breathing or gasping for breath
- choking or gurgling sounds
- being motionless or still
- being pale or having cold skin
- a faint or weak pulse
Learn more about the signs of an overdose.
Compared with short-term opioid effects, long-term effects may vary.
Long-term effects of opioids include:
- Adrenal insufficiency: This is when the adrenal glands
do not produceenough cortisol.
- Respiratory depression or sleep-disordered breathing: This is when the brain
does not sendappropriate signals to the body to regulate breathing during sleep.
- Osteoporosis: This condition results in brittle bones that
can fracturemore easily.
- Sex hormone disruption: This is when the body
does not produceestrogen and testosterone.
Further long-term effects of opioids
- cardiovascular complications, including
- bowel dysfunction, including constipation
- cancer development or promoting cancer growth
Long-term consequences of snorting or injecting opioids such as heroin include:
Opioids, also known as narcotics, are powerful prescription medications that healthcare professionals prescribe to treat pain.
They work by binding to specific opioid receptors in the brain and spinal cord, leading to a reduction in pain perception and even a sense of euphoria.
Common medical uses for opioids include the treatment of:
Although some people may think the terms “opiates” and “opioids” are interchangeable,
Opioids can be all-natural, semi-synthetic, or fully synthetic. Opiates are natural opioids such as morphine and codeine.
Taking opioids in the long term can make a person’s brain and body believe continuing to take them is necessary to live.
As an individual develops a tolerance to a specific dose, they will require higher doses to manage their pain, further creating a dependence.
Opioid use disorder involves developing cravings and continuing to take opioids despite experiencing consequences. Behavioral changes seen in the disorder include:
- continuing to take opioids over time or for longer than intended
- making attempts to stop taking opioids or cut down but being unable to
- spending lots of time obtaining and taking opioids or recovering from their effects
- having difficulty fulfilling obligations at work or school or in the home
- experiencing social or interpersonal problems related to taking opioids
- taking opioids in physically hazardous situations
- experiencing physical or psychological problems due to opioids
Over time, opioid use disorder can lead to an overdose, which may be fatal.
Learn more about opioid use disorder.
Seeking help for addiction may seem daunting or even scary, but several organizations can provide support. If you believe that you or someone close to you is showing signs of addiction, you can contact the following organizations for immediate help and advice:
- Substance Abuse and Mental Health Services Administration (SAMHSA): 800-662-4357 (TTY: 800-487-4889)
- 988 Suicide & Crisis Lifeline: 988
Taking opioid medications for pain management in the short term is safe when a person takes them according to their prescription. However, there are risks to consider when taking opioids, including the risk of dependence, opioid use disorder, and overdose.